Hail, Monona
- When
- July 8, 2:35 PM CST
- Where
- Monona County, 2.91 mi NE of Whiting
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.160, -96.110
Thunderstorm winds accompanying the storm also downed some tree branches in the area.
Very unstable conditions prevailed over western Iowa during the afternoon of July 8th as temperatures warmed to around 90 with dew point temperatures in the lower 70s. An isolated severe thunderstorm developed along a weak boundary in west central Iowa producing large hail and damaging wind gusts before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Very unstable conditions prevailed over western Iowa during the afternoon of July 8th as temperatures warmed to around 90 with dew point temperatures in the lower 70s. An isolated severe thunderstorm developed along a weak boundary in west central Iowa producing large hail and damaging wind gusts before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 1:53 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 PM CDT MON JUL 8 2013
.DISCUSSION...
MAIN CONCERNS IN THE SHORT TERM WILL BE TIMING AND EXTENT
OF CONVECTION AND HOT TEMPERATURES ON TUESDAY.
LITTLE CHANGE TO OVERALL FORECAST TRENDS. CLOUD CLUSTER WITH
ISOLATED SHOWERS OVER SOUTHEAST NEBRASKA AT 19Z ASSOCIATED WITH
MID LEVEL WAVE IS EXPECTED TO CONTINUE TO TRACK EAST. THE NEXT
ROUND OF CONVECTION IS FORECAST TO DEVELOP MID TO LATE AFTERNOON
OVER NORTHWEST NEBRASKA AND SOUTHWEST SOUTH DAKOTA AS ANOTHER
SERIES OF SHORT WAVES APPROACH THE AREA...THEN TRACK EAST SIMILAR
TO LAST NIGHTS EVENT. MAIN UNCERTAINTY WILL BE SOUTHWARD EXTENT
OF CONVECTION AS 12Z EURO KEEPS PRIMARY FOCUS ACROSS SOUTH DAKOTA.
HOT AND HUMID CONDITIONS ON TAP FOR TUESDAY AS STRONG SHORT WAVE
TRACKS ALONG THE NORTHERN U.S. BORDER WITH COLD FRONT MOVING INTO
THE FORECAST AREA DURING THE AFTERNOON. HIGHER DEW POINTS EXPECTED
TO BE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WHERE
TEMPERATURES WILL CLIMB INTO THE UPPER 90S WITH HEAT INDICES IN
THE 105 TO 110 RANGE. AS A RESULT HAVE ISSUED A HEAT ADVISORY
FOR TUESDAY AFTERNOON FOR THIS AREA. SOME CHANCE OF STORMS WITH
THE FRONT AS IT MOVES THROUGH IN THE AFTERNOON AND EVENING.
COOLER TEMPERATURES FOLLOW BEHIND THE COLD FRONT FOR WEDNESDAY
WITH HIGH PRESSURE BUILDING INTO THE REGION. HIGH PRESSURE MOVES
EAST ON THURSDAY WITH WARMER AIR RETURNING TO THE REGION. ALONG
WITH THE WARM ADVECTION COMES SOME CHANCE OF MORE THUNDERSTORMS...
ALTHOUGH HAVE NOT ADDED TO FORECAST AT THIS TIME DUE TO
UNCERTAINTY BETWEEN MODEL SOLUTIONS. EURO SHOWS STRONGEST SIGNAL
WHILE GFS AND NAM MORE SPOTTY AND FURTHER WEST WITH QPF.
HEAT CONTINUES EARLY IN THE EXTENDED PERIOD INTO SATURDAY AS UPPER
HIGH EXPANDS AGAIN ACROSS THE REGION. ANOTHER FRONT/TROUGH MOVES
INTO NORTHERN PARTS OF NEBRASKA ON SATURDAY THEN STALLS WITH
MODELS FOCUSING PERIODS OF CONVECTION ALONG THIS BOUNDARY INTO
EARLY NEXT WEEK.
&&
.AVIATION...
18Z TAFS FOR KOFK...KLNK AND KOMA.
VFR CONDITIONS ARE EXPECTED UNTIL THUNDERSTORMS ROLL IN FROM THE
EAST BETWEEN 04Z AND 12Z. SCATTERED TO BROKEN MID LEVEL CLOUDS
WILL BE THE RULE INTO THE EVENING. AN ISOLATED SHOWER OR STORM
COULD POP UP...BUT WILL LIKELY NOT AFFECT TAF SITES. HOWEVER MORE
STORMS FIRING IN WESTERN NEBRASKA WILL MOVE EAST AS A LINE OF
STORMS OVERNIGHT...SWEEPING THROUGH ALL OF EASTERN NEBRASKA.
BEST CHANCES FOR THESE TO AFFECT TAF SITES WILL BEGIN AT 04Z AT
KOFK...THEN SPREAD EAST AND SOUTHEAST TO KLNK AND KOMA BY 06Z.
SOUTHWEST WINDS AND VFR CONDITIONS SHOULD RETURN TUESDAY MORNING
AFTER STORMS PASS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM NOON TO 7 PM CDT TUESDAY FOR NEZ045-052-053-
067-068-088>093.
IA...HEAT ADVISORY FROM NOON TO 7 PM CDT TUESDAY FOR IAZ055-056-069-
079-080-090-091.
&&
FOBERT/DERGANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1139 AM CDT MON JUL 8 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-090645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1139 AM CDT MON JUL 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS FROM LATE EVENING THROUGH THE OVERNIGHT ACROSS ALL OF THE OUTLOOK AREA. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT LARGE HAIL AND LOCALLY HEAVY RAIN COULD ALSO OCCUR. A STATIONARY FRONT EXTENDING WEST TO EAST FROM NEAR COLUMBUS NEBRASKA TO HARLAN IOWA WILL REMAIN IN PLACE TODAY AND TONIGHT. WARM AND HUMID AIR ALONG WITH DAYTIME HEATING MAY SPARK A FEW THUNDERSTORMS LATE IN THE AFTERNOON NEAR AND SOUTH OF THE FRONT. SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. HOWEVER THUNDERSTORMS DEVELOPING IN THE HIGH PLAINS THIS AFTERNOON AHEAD OF AN UPPER LEVEL IMPULSE ARE EXPECTED TO PROGRESS EAST OVERNIGHT...REACHING NORTHEAST NEBRASKA BY LATE EVENING...THEN THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF SEVERE STORMS WILL BE TUESDAY AFTERNOON ALONG ANOTHER FRONTAL BOUNDARY DROPPING OUT OF THE DAKOTAS AND INTO THE CENTRAL PLAINS. AGAIN...DAYTIME HEATING IN COMBINATION WITH A MOISTURE RICH ENVIRONMENT WILL LIKELY LEAD TO SOME STORMS BECOMING SEVERE...PARTICULARLY ALONG AND SOUTH OF INTERSTATE 80. HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HOT AND HUMID CONDITIONS TUESDAY AFTERNOON WILL LEAD TO HEAT INDEX VALUES NEAR 105 GENERALLY SOUTH OF A LINE FROM LINCOLN TO OMAHA AND HARLAN. THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS ALL OF THE OUTLOOK AREA.
The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds accompanying the storm also downed some tree branches in the area.
Thunderstorm wind gusts estimated at 60 mph downed several large tree branches in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451708, 451709.